I am 39 years of age and got diagnosed with type 2 in 2007, now recently my blood sugar has been going up since june 2011, so i decided to ask my family doctor to see an Endocrinologist. I also noticed that i was losing weight. I was 200lbs right before getting diabetes, now i am 162 lbs and 5'11.
When i saw the endo, she said that i might have lada 1.5 because i am very thin and i am taking more insulin, bolus:18 units and basal:18 units
She also removed metformin, glyburide and crestor out of my prescription and kept Fluvoxamine for mild anxiety and Synthroid for my hypothyroidism which began in 2004.
My HA1C% is 11
My Blood sugar spikes a lot faster now, right after a meal and i get blurry vision and dizziness at times. The worst feeling i got so far was last saturday when i went to a dinner with friends and i had 2 pints of beer before my meal. I don't know if my sugar was high or low but i felt very dizzy and i had trouble maintaining the conversation, was like a feeling of confusion and then started to feel tremors in my chest.
Since i did not have my glucometer with me, i had a few slices of bread to see if that helped, but not much. i called 911 and told them the situation and an ambulance arrived shortly to measure my vital signs and blood sugar.
i was at 11.7 mmol/L
I have to go for a c peptide test in june and blood tests to see if this new insulin and diet will work or not.
so far i have not been able to bring it down below 10 mmol/L
I am worried.
Am i damaging my kidneys and other organs?
I also am trying to go back to school to learn web programming and on monday i had to leave the class because i was feeling weird, almost like a panick attack, was right after lunch, felt like my sugar was high and my face was very warm. I also felt dizzy from reading the text on my screen. Should i just forget about programming, is it a too stressful job for someone with diabetes? I been hearing about jobs that cause stress and can make your sugar go up a lot too.
As you can see, i have a lot of questions and little answers,I feel like i have no luck in life and this disease was the cherry on top of the sunday.
Links Added by the TuDiabetes Administration
First, get Using Insulin, like Zoe suggested. You might be able to check it out from your local library, but Walsh does a great job explaining carb ratios. It is kind of like a user manual, though, so I used post-it tabs when I read it a few years ago. I have been type 1 since 1984, and I learned quite a bit.
Second, DO NOT eat chinese food, pizza, or Thanksgiving dinner when you are trying to figure our your carb ratios. Those random amounts of carbs, protein, and fat will do crazy wicked things to you blood sugar, and you will just get frustrated. I make my own chinese food, like broccoli beef or stir fry. That way I know the carbs and fat that goes into it.
Third, yes, an A1c of 11 causes nerve and organ damage (that includes eyes). Low blood sugar, though, damages your brain and can cause seizures. You need to get your doc to diagnose you type 1 so you can get more strips and carry your meter with you. Since your A1c is so high, you need to gradually try to lower it. Do not try to do it all at once. If you drop from A1c of 11 to A1c of 7, that will be a shock to your system and will just frustrate you. Some Dr's would say it is really hard on yoru system to correct that fast.
Fourth, set reasonable goals. Using Insulin sugests you set goals and try to attack one goal at a time. Figure out what you need to do and make a list. Only tackle one thing at a time. My list went something like the following (yours will be different):
1. Check blood sugar 7 times a day (I was checking 4x/day)
2. Walk 2 miles at lunch every day.
3. Have good blood sugar levels before bed.
4. Have good waking blood sugar levels.
5. Determine carb ratios (different carb ratio at different times of day).
6. Determine basal doses.
This is a huge and overwhelming list. If you try to do everything at once, you will proobably fail, and then get discouraged. Master one task at a time. Don't start one until you get competent at the last one. Assume one task will take you a week. If it takes you 2, 3, or 4 weeks, that is okay. Each step you take will improve your A1c and should prevent lows.
I am having some spikes after lunch, and this is bothering me because i am in class trying to learn web programming and i get these spikes and make me somewhat confused, hard to stay focused, they usually last an hour after i ate.
I am taking 20 lantus at bedtime and 6u at breakfast, 6u lunch and 6u dinner for a total of 18 novolin fast acting.
For some reason i am almost always over 10 mmol after lunch.
I also feel hungry right before lunch and a few hours after lunch too.
What kind of snacks can i have that will satisfy my hunger and not raise my BG, so i don't have to inject every time i have a snack.
You might have higher insulin needs at lunch, DW, or perhaps eat more carbs. That's why set doses don't work as well as trial and error figured I:C ratios.
Snacks that don't raise BG much are nuts, cheese, cold cuts, nut butter and vegies.
I feel like my body is playing yoyo, i took a nap after dinner, woke up and i was in a hypo, 4.4 mmol.
not enough carbs in my dinner probably, i had fish and some ratatouille and took the usual insulin dose of 6u. I guess i have to adjust my dose according to what i eat? or adjust what i eat according to my insulin dose?
What's the best method?
Yes, yes, DW, you need to adjust your dose according to what you eat! That is the purpose of the I:C ratio. Rather than a set dose of 6 units, no matter what you are eating, you need to figure out your I:C ratio, then you can eat what you prefer and adjust your insulin for the food you eat.
4.4 (79) is not a hypo but a fine blood sugar.
i know 4.4 doesn't seem like a low, but for me, since my body got used to being in the 10mmol and up for a good 3 months, now when i go to 5 or 4 mmol it feels like a hypo, my hands shake and i feel very weird.
So how do i get my body used to being that low again?
As you start having more normal numbers, more regularly, then you won't have that effect anymore. You won't feel low until you are having an actual hypo.
cool that's encouraging. after my hypo of last night, i had some chocolat and some cereals with milk and i tested an hour after and my BG went up to a whopping 19.6 mmol.
I took my 20u lantus and went to bed. I could have taken a 3u bolus to correct the 19.6 but i figured i had to test 2 hours after to be sure but i had to get some sleep, also did not want to risk going into a hypo during my sleep.
So i went to bed and this morning i was at 10.9 mmol.
Sometimes in that situation, I'll hedge my bets by only taking a portion, like 1/2-2/3-3/4 of the correction bolus and just sleeping it off. That might have left you in between hypo and 10.9? It may also be that the ratios Zoe mentioned aren't quite right? It seems like a lot of times, they guesstimate newly dx'ed people and suggest an integer type of dose which amounts to a crude ratio but even +/- .5U off will make a pretty wide range in BG results so pinning those down more closely can be very useful?
I know this is no fun to hear, DW, but that is a lot of carbs to eat. I assumed you didn't bolus for it. Even with bolusing, chocolate, cereal and milk all together is hard to accurately bolus for. You might want to see if you can find some lower carb snacks. Even if you are eating it to correct a hypo, it's still way too much. Some people get very hungry when they're low so it's easy to overdo. That's why some of us use glucose tablets because they don't taste that great and we can learn the exact number to bring up a hypo - and they act a lot faster. Overtreating lows is something you learn not to do, because going from very low to very high is not good for us and makes us feel like crap.
eat more carbs for lunch? won't that raise my BG even more?